New York, 2005

Damaging Winds in New York, September 29, 2005

September 29, 2005 · NWS BUF · 20 events in 16 counties and zones

A strong cold front crossed the region during the early morning hours. The thunderstorms accompanying the front produced damaging winds that downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A strong cold front crossed the region during the early morning hours. The thunderstorms accompanying the front produced damaging winds that downed trees and power lines. At the peak of the storms, over 30,000 customers were without power. Falling trees damaged homes and/or automobiles in Rochester, Silver Creek and Buffalo. The Dunkirk/Fredonia and Brighton/Greece areas were particularly hard hit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 29, 2:45 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 29, 2:45 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
345 AM EDT THU SEP 29 2005

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...

WINDY AND VERY MILD CONDITIONS PRECEDE THE COLD FRONT THAT IS
PUSHING THROUGH EASTERN OHIO EARLY THIS MORNING. CURRENT
OBSERVATIONS SHOW THE STRONGEST WIND GUSTS OCCURRING RIGHT ALONG THE
LAKE ERIE SHORE AND EAST OF LAKE ONTARIO. THE WINDS WILL SHIFT
ABRUPTLY TO THE WEST AFTER THE FRONT MOVES EAST ACROSS THE AREA THIS
MORNING. WINDS GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THE FRONTAL
PASSAGE...BUT THERE IS SOME CONCERN THAT ISOLATED CONVECTION
DEVELOPING AHEAD OF THE FRONT COULD RESULT IN EVEN HIGHER GUSTS. SO
FAR...UPSTREAM OBSERVATIONS WITH THE FRONTAL PASSAGE INDICATE THAT
THE STRONGEST GUSTS HAVE REMAINED BELOW WARNING CRITERIA. A WIND
ADVISORY REMAINS IN EFFECT FOR THE ENTIRE AREA UNTIL 10 AM AND UNTIL
2 PM FROM NORTHERN CAYUGA COUNTY TO THE NORTH COUNTRY. THE WINDS
WILL SUBSIDE GRADUALLY FROM WEST TO EAST DURING THE AFTERNOON AS THE
GRADIENT WEAKENS BEHIND THE DEPARTING COLD FRONT.

IN TERMS OF PCPN...THE BULK OF THE SHOWERS AND ISOLATED
THUNDERSTORMS ARE OCCURRING RIGHT ALONG AND BEHIND THE COLD FRONT.
BASES ON THIS TREND...THE STEADIEST SHOWERS WILL SPREAD EAST ACROSS
THE FA THIS MORNING AND LINGER INTO THE EARLY AFTERNOON EAST OF LAKE
ONTARIO.

AREA TEMPERATURES EARLY THIS MORNING ARE VERY BALMY...RANGING FROM
THE LOWER 60S TO 70S. AFTER THE FRONT MOVES THROUGH...READINGS WILL
FALL INTO THE 50S.

MUCH COLDER ALOFT WILL SET THE STAGE FOR SOME LAKE EFFECT RAIN
SHOWERS SOUTHEAST OF THE LAKES LATER THIS EVENING THROUGH THE FIRST
HALF OF TONIGHT. UPSTREAM RADARS ALREADY SHOW THIS TREND DEVELOPING
OFF LAKE MICHIGAN. THE SHOWERS SHOULD END BEFORE DAYBREAK AS THE
RIDGE BUILDS IN FROM THE OHIO VALLEY.

MODEST WARM AIR ADVECTION ON THE WEST SIDE OF THE RIDGE WILL ALLOW
TEMPERATURES TO REBOUND INTO THE LOWER 70S ON SATURDAY.

&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...

THE 12Z GFS IS IN EXCELLENT AGREEMENT WITH THE 00Z ENSEMBLES IN
REGARDS TO THIS FORECAST PERIOD. LOW VARIANCE (SPREAD) BETWEEN THE
MODELS REMAINS IN PLACE. THE SOLUTION...

A BROAD RIDGE WILL BE IN PLACE ACROSS THE EASTERN THIRD OF THE
COUNTRY DURING THIS PERIOD...AND THIS WILL RESULT IN A PROLONGED
STRETCH OF DRY WEATHER WITH ABOVE NORMAL TEMPERATURES. DAILY HIGHS
WILL BE IN THE UPPER 60S ACROSS THE NORMALLY COOLER HIGHER TERRAIN
TO THE LOW-MID 70S ELSEWHERE. 30 YEAR NORMAL MAX TEMPS FOR THIS
POINT IN THE YEAR ARE IN THE MID 60S.

THE LONG RANGE GUIDANCE FOR THE END OF NEXT WEEK SUGGESTS THAT THE
AMPLIFIED FLOW WILL BECOME MORE ZONAL. THIS WILL KEEP TEMPS AT OR
ABOVE NORMAL FOR THE SECOND HALF OF NEXT WEEK.

&&

.AVIATION...

VERY ACTIVE MORNING IN STORE WITH PASSAGE OF A SHARP COLD FRONT. VFR
CIGS AT 06Z WILL LOWER TO MVFR AND THEN IFR IN SHOWERS AND ISOLATED
THUNDERSTORMS WITH THE FRONT...IN THE 10Z TIME FRAME AT KBUF/KIAG...
12Z AT KROC...AND BY 14Z AT KART. THERE WILL BE A SEVERAL HOUR
PERIOD OF LIGHT RAIN AND IFR CIGS THEREAFTER...WITH CONDITIONS
IMPROVING TO MVFR OVER THE WEST DURING THE AFTERNOON...AND VFR BY
SUNSET.

THE MAIN PROBLEM FOR AVIATION PURPOSES DURING THE NEXT 6-12 HOURS
WILL BE THE WIND. A VERY STRONG LOW LEVEL JET (60-75KT AT 3K FEET)
WILL SET UP THE LIKELIHOOD FOR SIGNIFICANT LOW LEVEL WIND SHEAR
UNTIL ABOUT 10Z AT KBUF AND UNTIL 14-15Z AT KART. THE WARM ADVECTION
SCENARIO IS NOT FAVORABLE FOR THESE WINDS TO TOTALLY MIX TO THE
SURFACE INITIALLY...BUT THE WIND SPEEDS IN THE LOWEST 3K WILL BE
STRONG ENOUGH TO LESSEN THE ACTUAL SHEAR. NEVERTHELESS...SFC WINDS
GUSTING OVER 40 MPH WILL BE A PROBLEM FOR AWHILE THIS MORNING BEFORE
THEY SUBSIDE RATHER QUICKLY FROM WEST TO EAST THURSDAY AFTERNOON.

&&

.MARINE...

GALE WARNINGS WILL CONTINUE FOR THE LAKE ERIE NEARSHORE WATERS
THROUGH 11 AM...AND FOR LAKE ONTARIO AND ITS NEARSHORES THROUGH 5
PM THIS AFTERNOON. STRONG SOUTHERLIES EARLY THIS MORNING WILL SHIFT
TO WEST JUST BEFORE DAYBREAK OVER LAKE ERIE AND WESTERN LAKE ONTARIO
AND BY MID MORNING OVER EASTERN LAKE ONTARIO WITH THE PASSAGE OF THE
COLD FRONT. THIS WILL ALLOW STRONGER WINDS TO MIX DOWN FOR A FEW
HOURS...PERHAPS TO GALE FORCE. WINDS WILL DIMINISH SIGNIFICANTLY
DURING THE AFTERNOON AND EVENING. WAVES WILL INCREASE TO 6 TO 10
FEET FOR A TIME LATER TODAY.

THE COLD AIR CROSSING THE LAKES WILL THEN SET UP THE POTENTIAL FOR
WATERSPOUTS LATER TONIGHT AND FRIDAY MORNING. LAKE DELTA TS WILL
GENERALLY BE CLOSE TO 20 RESULTING IN MODERATE TO EXTREME
INSTABILITY. LAPSE RATES BLO H8 WILL RANGE FROM 10-11 DEG C ARE
BEING SHOWN BY BUFKIT DISPLAYS...WITH FAVORABLE PLACEMENT DEPICTED
ON THE SZILAGYI WATERSPOUT NOMOGRAM (LAKE DELTA T VS. CONVECTIVE
CLOUD DEPTH).

AS MENTIONED YESTERDAY...IT SHOULD BECOME CHILLY ENOUGH LATE
THURSDAY NIGHT AND EARLY FRIDAY MORNING TO SET UP A LAND BREEZE OVER
BOTH LAKES. LAND BREEZE BOUNDARIES HAVE BEEN FAVORABLE LOCATIONS FOR
WATERSPOUTS TO FORM.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...WIND ADVISORY THROUGH 10 AM NYZ001>004-010>014-019>021-085.
      WIND ADVISORY THROUGH 2 PM NYZ005>008.
.MARINE...GALE WARNING TIL 11AM LEZ020-040-041.
          GALE WARNING TIL 5PM LOZ042>045-060-061.
          SMALL CRAFT ADVISORY THURS (TIL 5PM) SLZ022.

SHORT TERM...TJP
LONG TERM...RSH
AVIATION/MARINE...SFM
Hazardous weather outlook, Sep 28, 2:36 PM EST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
336 PM EDT WED SEP 28 2005

LEZ020-040-041-061-LOZ042>045-062>065-NYZ001>008-010>014-019>021-
085-SLZ022-024-291945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-
JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
336 PM EDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.

A STRONG COLD FRONT WILL CROSS THE REGION OVERNIGHT...BRINGING
STRONG SOUTHWEST AND WESTERLY WINDS AND THE RISK OF THUNDERSTORMS.
A WIND ADVISORY WILL BE IN EFFECT TONIGHT THROUGH THURSDAY MORNING
FOR ALL LAND AREAS AS SOUTH WINDS INCREASE TO 20 TO 30 MILES PER HOUR
WITH GUSTS NEAR 50 MILES PER HOUR...SHIFTING TO WEST OVERNIGHT. WINDS AND
WAVES WILL INCREASE ON THE LAKES AND A GALE WARNING WILL BE IN
EFFECT LATER TONIGHT FOR LAKES ERIE AND ONTARIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINDS ALONG AND FOLLOWING THE COLD FRONT WILL BE STRONG AND
GUSTY ON THURSDAY...ESPECIALLY IN THE MORNING. A GALE WARNING WILL
REMAIN IN EFFECT ON LAKE ERIE IN THE MORNING AND THROUGH THE DAY
ACROSS LAKE ONTARIO. VERY COOL HIGH PRESSURE WILL BUILD IN ON
THURSDAY NIGHT...BUT WARMER AND FAIR WEATHER WILL RETURN FOR THE
WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 71 km away, was scanning. The volume nearest the first event began at 08:49 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
September 29, 3:50 AM EST
Where
Chautauqua County, Dunkirk
Measured
58 kt (67 mph) measured gust
Property damage
$45,000
Reported by
BROADCAST MEDIA
Coordinates
42.483, -79.333

Thunderstorm Wind, Cattaraugus

When
September 29, 4:30 AM EST
Where
Cattaraugus County, Salamanca
Measured
58 kt (67 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.150, -78.717

Thunderstorm Wind, Niagara

When
September 29, 4:30 AM EST
Where
Niagara County, Lockport
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
43.167, -78.700

Thunderstorm Wind, Erie

When
September 29, 4:33 AM EST
Where
Erie County, Buf Greater Intl Arp
Measured
58 kt (67 mph) measured gust
Property damage
$30,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.933, -78.733

Thunderstorm Wind, Niagara

When
September 29, 4:50 AM EST
Where
Niagara County, Middleport
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.217, -78.483

Thunderstorm Wind, Genesee

When
September 29, 5:05 AM EST
Where
Genesee County, Batavia
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -78.183

Thunderstorm Wind, Wyoming

When
September 29, 5:25 AM EST
Where
Wyoming County, Bennington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.833, -78.400

Thunderstorm Wind, Orleans

When
September 29, 5:30 AM EST
Where
Orleans County, Holley
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -78.017

Thunderstorm Wind, Allegany

When
September 29, 5:35 AM EST
Where
Allegany County, Wellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -77.950

Thunderstorm Wind, Monroe

When
September 29, 5:42 AM EST
Where
Monroe County, Brockport
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.217, -77.950

Thunderstorm Wind, Livingston

When
September 29, 5:50 AM EST
Where
Livingston County, Avon
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.917, -77.733

Thunderstorm Wind, Ontario

When
September 29, 6:20 AM EST
Where
Ontario County, Gorham
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.800, -77.133

Thunderstorm Wind, Wayne

When
September 29, 6:30 AM EST
Where
Wayne County, Sodus
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -77.067

Thunderstorm Wind, Jefferson

When
September 29, 6:30 AM EST
Where
Jefferson County, Watertown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.983, -75.917

Thunderstorm Wind, Oswego

When
September 29, 6:40 AM EST
Where
Oswego County, Volney
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.350, -76.367

Thunderstorm Wind, Cayuga

When
September 29, 6:50 AM EST
Where
Cayuga County, Victory
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.200, -76.667

Thunderstorm Wind, Oswego

When
September 29, 7:10 AM EST
Where
Oswego County, Parish
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
POST OFFICE
Coordinates
43.417, -76.133

Thunderstorm Wind, Jefferson

When
September 29, 7:20 AM EST
Where
Jefferson County, Antwerp
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.200, -75.617

Thunderstorm Wind, Lewis

When
September 29, 7:30 AM EST
Where
Lewis County, Lowville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.783, -75.483

Thunderstorm Wind, Lewis

When
September 29, 7:52 AM EST
Where
Lewis County, Constableville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
POST OFFICE
Coordinates
43.567, -75.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475100, 5475101, 5475102, 5475103, 5475104, 5475105, 5475106, 5475107, 5475108, 5475182, 5475183, 5475184, 5475185, 5475186, 5475187, 5475188, 5475189, 5475190, 5475191, 5475192.